Open Access Repository

Drug-associated hyperthermia: A longitudinal analysis of hospital presentations

Bongers, KS, Salahudeen, MS ORCID: 0000-0001-9131-7465 and Peterson, GM ORCID: 0000-0002-6764-3882 2019 , 'Drug-associated hyperthermia: A longitudinal analysis of hospital presentations' , Journal of Clinical Pharmacy and Therapeutics , pp. 1-11 , doi: 10.1111/jcpt.13090.

Full text not available from this repository.

Abstract

What is known and objective: Hyperthermia occurs when heat accumulation surpasses the body's ability for heat dissipation. Many drugs can affect thermoregulation through mechanisms including altering the neurotransmitters that causeincreased heat production or decreased heat loss and may, therefore, be associatedwith hyperthermia. This study aimed to examine hospitalizations and emergency department (ED) presentations due to hyperthermia and to investigate the potentialassociation with drug therapy.Methods: A retrospective analysis of ED presentations and hospitalizations due tohyperthermia in all four major hospitals in Tasmania, Australia, between July 2010and December 2018 was performed. Data of patients aged ≥18 years were extractedfrom the hospital digital medical records and analysed for the prevalence, trends andvarious potential risk factors for hyperthermia, such as age, environmental temperature and drug therapy.Results: This study included 224 patients. The data illustrated a trend with time,albeit not statistically significant, towards increasing hospital presentations due tohyperthermia. Antiepileptics (P = .03) and furosemide (P = .04) were the most frequently used drugs in patients with primary hyperthermia. The high use of levothyroxine in the study population (6.7%) stood out compared with the estimated nationalaverage (2.1%). Various drug classes associated with hyperthermia were used significantly more in the age group ≥60 years, suggesting polypharmacy in the elderly as acontributing factor for hyperthermia.What is new and conclusion: This study reports a possible association of some drugs,particularly diuretics (furosemide), antiepileptics and levothyroxine, with hyperthermia. Healthcare professionals should be aware of the increasing prevalence of hyperthermia and the possible involvement of drugs.

Item Type: Article
Authors/Creators:Bongers, KS and Salahudeen, MS and Peterson, GM
Keywords: antiepileptics, drug-associated, elderly, furosemide, hyperthermia, levothyroxine, thermoregulation, drug-induced hyperthermia
Journal or Publication Title: Journal of Clinical Pharmacy and Therapeutics
Publisher: Blackwell Publishing Ltd
ISSN: 0269-4727
DOI / ID Number: 10.1111/jcpt.13090
Copyright Information:

Copyright 2019 John Wiley & Sons Ltd.

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP